Michigan, 2009Damaging Wind in Michigan, June 24, 2009
June 24, 2009 · NWS DTX · 1 event in 1 county or zone
An isolated several thunderstorm developed during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated several thunderstorm developed during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 24, 6:51 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 24, 6:51 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
751 PM EDT WED JUN 24 2009
.UPDATE...
PASSAGE OF LAKE BREEZE THROUGH MUCH OF HEAT ADVISORY AREA HAS EDGE
TEMPERATURES BACK INTO THE MID 80S AND EVEN AREAS FURTHER WEST ARE
BACK INTO THE UPPER 80S. HEAT INDICES ARE IN THE LOWER 90S WITH
RELATIVE HUMIDITY BETWEEN 40-50%. CONDITIONS WILL IMPROVE FURTHER
THIS EVENING...SO PLAN ON CANCELLING ADVISORY.
WILL ALSO INCREASE THE COVERAGE OF SHOWERS/THUNDERSTORMS OVER THE
SAGINAW VALLEY/SAGINAW BAY AS CONVECTION THAT FORMED LATE IN THE
AFTERNOON OVER NORTHERN LOWER CONTINUES TO CHUG ALONG AS MODEST
INSTABILITY REMAINS IN PLACE. DO NOT EXPECT SEVERE WEATHER...BUT
LOCALLY HEAVY RAINFALL AND GUSTY WINDS FROM CELL MERGERS AND/OR
COLLAPSES ARE CERTAINLY POSSIBLE.
&&
.PREV DISCUSSION...ISSUED 725 PM EDT WED JUN 24 2009
AVIATION...
LAKE BREEZE LIES BETWEEN DET/DTW AND IS NEARING PTK. ALTHOUGH SOME
TOWERING CU HAS BEEN NOTED ON THIS BOUNDARY...TRENDS SUGGEST THAT
THE AREA REMAINS CAPPED ENOUGH TO HOLD BACK CONVECTION...THUS WILL
NOT INCLUDE ANY MENTION OF SHOWERS/THUNDER IN THE FIRST PART OF THE
FORECAST. SEVERAL THUNDERSTORMS THAT FORMED OVER NORTHERN LOWER ARE
FAIRING A BIT BETTER AND ARE ORGANIZED ENOUGH TO PERHAPS MAINTAIN
SOME FORM DURING THE FIRST HOUR OR TWO OF THE FORECAST PERIOD. WILL
LEAVE OUT OF MBS ATTM...BUT MONITOR CLOSELY.
SHORTWAVE TROUGH WILL PROGRESS THROUGH THE AREA ON THURSDAY...AND
BRING A BETTER CHANCE OF SHOWERS/THUNDERSTORMS DURING THE MIDDAY
INTO LATE AFTERNOON PERIOD. TIMING WILL BE DIFFICULT...AND WILL
DEPEND GREATLY ON HOW OVERNIGHT CONVECTION TO THE WEST BEHAVES ONCE
IT REACHES LAKE MICHIGAN/MICHIGAN. WILL MAKE AN ATTEMPT TO TIME A
FEW HOURS WHEN FROPA/CONVECTION IS MOST LIKELY AT EACH SITE...BUT
SUSPECT ADJUSTMENTS WILL BE NECESSARY BASED ON ACTIVITY TONIGHT.
PREV DISCUSSION...ISSUED 332 PM EDT WED JUN 24 2009
SHORT TERM...TODAY AND TONIGHT
THE HEAT AND HUMIDITY REMAIN THE BIG STORY TODAY. IN FACT IT APPEARS
THAT THE DEWPOINTS HAVE STAYED HIGH ENOUGH TO PREVENT A COUPLE
DEGREES OF DAYTIME HEATING. WE MAY NOT QUITE REACH OUR 94 AT
METRO...BUT IT WILL STILL FEEL LIKE HEAT INDICES NEAR 98 DEGREES.
ALSO...STILL FEEL THAT THE HEAT INDEX ADVISORY WAS WARRANTED WITH
SUCH EXTREME HEAT...AND BEING THE FIRST HIGH HEAT EVENT OF THE
SEASON. WE HAVE BEEN ABLE TO ADVECT 850MB TEMPS UP TO ABOUT +20C.
OUR 12Z SOUNDING DID COME IN QUITE MOIST AT LOW LEVELS WHICH
EXPLAINS THE HIGH DEWPOINTS.
WE ARE STILL QUITE CAPPED OVER SE MI DUE TO THE RIDGE AXIS BEING
STATIONED OVER THE REGION. THERE IS AMPLE MOISTURE AND
INSTABILITY...REALLY JUST A LACK OF ANY FORCING MECHANISM TO GET
THINGS GOING. STILL A CHANCE FOR LAKE BREEZE INTERACTIONS THIS
AFTERNOON...AND AN ISO TSTORM IS NOT OUT OF THE QUESTION. THIS IS
ESPECIALLY TRUE ALONG THE SHORES OF LAKE HURON AND LAKE ST CLAIR.
TONIGHT WILL BE WARM AND MUGGY AGAIN WITH LITTLE TIME TO RECOVER
FROM THE HEAT OVERNIGHT. A WEAK COLD FRONT IS FORECAST TO DROP INTO
THE NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT. CONDITIONS
WILL ALSO BE FAVORABLE FOR MCS DEVELOPMENT ACROSS THE UPPER MIDWEST.
THERE WILL STILL BE AROUND 1200+ J/KG OF CAPE AVAILABLE OVERNIGHT TO
TAP INTO AND WILL KEEP CHANCE POPS IN THE FORECAST FOR TONIGHT.
LONG TERM...
TWO STRONG COLD FRONTS STILL GENERALLY ON TRACK FOR TOMORROW AND
SATURDAY NIGHT...ALTHOUGH THE ONE OVER THE WEEKEND LOOKS TO BE
DELAYED JUST A BIT...CLOSER TO 12Z SUNDAY.
STRONG SHORTWAVE/TROUGH ALONG THE ALBERTA/SASKATCHEWAN BORDER WILL
BE SWINGING THROUGH THE NORTHERN GREAT LAKES TOMORROW...WITH
INCREASING 0-6 KM BULK SHEAR SPREADING OVER SOUTHERN LOWER
MICHIGAN...REACHING 25 TO 40 KNOTS BY AFTERNOON (HIGHEST VALUES
NORTH)...AS 50-60 KNOT JET AT 500 MB NOSES INTO THE REGION. SURFACE
COLD FRONT LOOKS TO BE COMING THROUGH DURING PEAK HEATING...CLEARING
CWA AT OR JUST AFTER 00Z. ASSUMING THERE IS NOT A LOT OF
SHOWER/THUNDERSTORM ACTIVITY DURING THE MORNING HOURS FROM POSSIBLE
OVERNIGHT MCS...ANOTHER REASONABLE CHANCE DETROIT AND AREAS SOUTH
WILL REACH 90 DEGREES...BASED ON POCKET OF 20 C AIR AT 850 MB. WITH
SURFACE DEW POINTS IN THE LOWER 70S EXPECTED (NOT MID 70 ADVERTISED
BY GFS)...LOOKING AT MLCAPES OF 1500-2000 J/KG...WHICH WOULD BE
ADEQUATE TO PRODUCE A FEW SEVERE STORMS WITH THE INCREASING WIND
FIELDS. FREEZING LEVELS AND WET BULB ZERO HEIGHTS START OUT A BIT
HIGH DURING THURSDAY...ABOVE 13000 FEET AND ABOVE 10000 FEET
RESPECTIVELY...BUT SOME COOLING SHOULD OCCUR LATE IN THE DAY ACROSS
THE NORTH. HOWEVER...THE MAIN MID LEVEL COLD POOL IS EXPECTED TO
REMAIN NORTH...AS 500 MB TEMPERATURES ARE ACTUALLY FORECASTED TO
HOLD NEARLY STEADY. BOTTOM LINE...A SLIGHT CHANCE FOR SEVERE
STORMS REMAINS...WITH SHOWERS AND THUNDERSTORMS LIKELY WITH
ADEQUATE LOW LEVEL CONVERGENCE/INSTABILITY/PLENTY OF MOISTURE (PW
VALUES UP TO 2 INCHES) AVAILABLE AND LARGE SCALE ASCENT AHEAD OF
IMPINGING UPPER WAVE TO THE NORTH.
DRY NORTHWEST CONFLUENT FLOW FOLLOWS FOR FRIDAY...WITH BUILDING
SURFACE HIGH PRESSURE PROVIDING A SEASONABLY WARM DAY (MID 80S) WITH
PLENTY OF INSOLATION.
ANOTHER WARM DAY (UPPER 80S) WITH GOOD DEAL OF SUNSHINE FOR
SATURDAY...AS UPPER LEVEL RIDGE CRESTS OVER THE AREA AROUND 00Z.
SHOULD ESCAPE THE DAY DRY...BUT WENT WITH A SLIGHT CHANCE ACROSS THE
TRI-CITIES REGION LATE IN THE DAY WITH LEAD MOISTURE SURGE.
THE 12Z EUROPEAN YESTERDAY WAS FIRST TO LATCH ONTO THE SLOWER FROPA
OVER THE WEEKEND (AROUND 12Z SUNDAY)...AND GFS AND CANADIAN GLOBAL
HAVE NOW LATCHED ON...AND HAVE INCLUDED CHANCE POPS INTO SUNDAY
MORNING AFTER UPPING SATURDAY NIGHT TO SCATTERED 50 POP.
THE UPPER LEVEL RIDGE WILL QUICKLY BE ERODING...AS UPSTREAM TROUGH
MERGES WITH THE CUTOFF LOW OVER NEW ENGLAND EARLY NEXT
WEEK...LEADING TO A LARGE AND DEEP UPPER LEVEL LOW CENTERED OVER
THE CENTRAL/EASTERN GREAT LAKES. THE 12Z OPERATIONAL GFS IS MUCH
FARTHER WEST AND WILL BE DISREGARDED...AS MAJORITY OF ENSEMBLE
MEMBERS (INCLUDING EUROPEAN MEMBERS) DISAGREE. IN ANY
EVENT...EXPECTING BELOW NORMAL TEMPERATURES (3-6 DEGREES)...AND
WILL NEED TO BE LEARY OF POSSIBLE SHOWERS AS SPOKES OF ENERGY
ROTATE AROUND THE LARGE CIRCULATION. WITH LITTLE FAITH IN TIMING
OF THESE SMALL FEATURES...AND STILL SOME UNCERTAINTY WITH THE
EXACT LOCATION OF THE CIRCULATION/COLD POOL...HAVE CHOSEN TO
CARRY JUST ISOLATED SHOWERS ON MONDAY AND TUESDAY FOR NOW.
MARINE...
LINGERING HIGH PRESSURE OVER THE EASTERN GREAT LAKES WILL CONTINUE
TO PROVIDE LIGHT WINDS ACROSS THE MARINE AREAS TODAY. A COLD FRONT
WILL DROP SOUTH ACROSS THE REGION TONIGHT AND THURSDAY...PROVIDING
THE CHANCE FOR THUNDERSTORMS. WEAK HIGH PRESSURE WILL THEN BUILD
INTO THE REGION BY FRIDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
WITH ANOTHER COLD FRONT FORECAST TO PASS THROUGH THE REGION
SUNDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
UPDATE.......DG
AVIATION.....DG
SHORT TERM...MM
LONG TERM....SF
MARINE.......MM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 24, 7:10 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
810 PM EDT WED JUN 24 2009
MIZ047>049-053>055-060>063-068>070-075-076-082-083-250830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
810 PM EDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
HEAT INDICES WILL REMAIN IN THE LOW 90S THIS EVENING...BEFORE EDGING
DOWN OVERNIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS EVENING WITH THE BEST
COVERAGE OVER THE SAGINAW VALLEY. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE. THE STRONGEST STORMS...WHICH WILL BE CONFINED TO THE
SAGINAW VALLEY...WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
AND LOCALLY HEAVY RAINFALL AS THEY MOVE SOUTHEAST AT 20 MPH.
THE HOT AND HUMID AIRMASS OVER THE REGION WILL HELP TRIGGER THESE
ISOLATED THUNDERSTORMS. A WEAK COLD FRONT WILL SETTLE INTO THE AREA
LATE TONIGHT...WHICH WILL TRIGGER MORE SCATTERED THUNDERSTORM
DEVELOPMENT AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY ON THURSDAY. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. A SLOW MOVING COLD FRONT AND A
MOIST AND VERY UNSTABLE AIRMASS WILL TRIGGER THESE STORMS.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING AS A STRONG COLD FRONT SLIDES ACROSS THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-250830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
810 PM EDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE BEST
COVERAGE OVER SAGINAW BAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. THE STRONGEST STORMS...WHICH WILL BE CONFINED TO SAGINAW
BAY...WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINFALL AS THEY MOVE SOUTHEAST AT 20 MPH.
THE HOT AND HUMID AIRMASS OVER THE REGION WILL HELP TRIGGER THESE
ISOLATED THUNDERSTORMS. A WEAK COLD FRONT WILL SETTLE INTO THE
AREA LATE TONIGHT...WHICH WILL TRIGGER MORE SCATTERED THUNDERSTORM
DEVELOPMENT AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY ON THURSDAY. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. A SLOW MOVING COLD FRONT AND A
MOIST AND VERY UNSTABLE AIRMASS WILL TRIGGER THESE STORMS.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING AS A STRONG COLD FRONT SLIDES ACROSS THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SC/SF/DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jun 24, 2:37 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
337 PM EDT WED JUN 24 2009
MIZ063-242015-
ST. CLAIR-
337 PM EDT WED JUN 24 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ST. CLAIR COUNTY...MOVING SOUTH
AT 10 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARINE CITY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MR
Special weather statement, Jun 24, 6:32 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
732 PM EDT WED JUN 24 2009
MIZ047-048-250100-
BAY MI-MIDLAND MI-
732 PM EDT WED JUN 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND AND BAY COUNTIES UNTIL
900 PM EDT...
AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BENTLEY TO 7 MILES
NORTHWEST OF COLEMAN...AND MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH LOCALLY HEAVY RAINFALL.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...COLEMAN...
PINCONNING...SANFORD...MIDLAND...AUBURN...BENTLEY...OIL CITY...
EDENVILLE...PLEASANT VALLEY...LINWOOD...KAWKAWLIN...MOUNT FOREST...
NORTH BRADLEY...BOMBAY...PORTER TOWNSHIP...AVERILL...GORDONVILLE...
CRUMP...WILLARD AND BAY CITY STATE PARK.
IF A THUNDERSTORM APPROACHES YOUR AREA...TAKE SHELTER INSIDE AND
WAIT FOR THE STORM TO PASS.
DG
Thunderstorm Wind, Midland
- When
- June 24, 7:55 PM EST
- Where
- Midland County, 4.5 mi SSE of Oil City
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.560, -84.546
Several small trees were reported blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 29, 20091 death · 23 events
- Tornado and Hail in Nebraska, June 24 to 25, 2009$252,000 · EF2 · 14 events
- Excessive Heat in Texas, June 24, 20091 death · 1 event
- Heat in Arkansas, June 24, 20091 death · 1 event
- Tornadoes and Hail in North Dakota, June 24, 2009$930,000 · EF1 · 21 events
- Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009$285,000 · EF0 · 46 events
- Hail and Damaging Winds in South Dakota, June 24, 2009$404,000 · 2.75 in hail · 11 events
- Flooding and Hail in Illinois, June 24, 20092 injured · $25,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, June 24, 2009$58,000 · 60 kt wind · 4 events
- Lightning Strike in Louisiana, June 24, 2009$50,000 · 1 event
- Tornado and Hail in South Dakota, June 24, 2009EF0 · 27 events
- Flash Flooding and Hail in Missouri, June 24, 20091 injured · $4,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182329.